West Virginia, 2004

Flash Flooding in West Virginia, July 25 to 26, 2004

July 25 to 26, 2004 · NWS RLX · 2 events in 2 counties and zones

5 to 3 inches were estimated in the 3 hours ending around 0000E. This occurred over a small region around Shively of western Logan County to near Harts of Lincoln County.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$700,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Rains of 2.5 to 3 inches were estimated in the 3 hours ending around 0000E. This occurred over a small region around Shively of western Logan County to near Harts of Lincoln County. The Big Harts Creek drainage, including its East Fork, received the bulk of the runoff. Some residents evacuated by climbing up nearby hillsides. Water pushed rocks and debris up against homes. In Logan County, 4 single family homes and 4 mobile homes were destroyed, while 16 single family homes and 7 mobile homes had major damage. In Lincoln County, 2 single family homes and 4 mobiles homes had major damage. About 40 small private bridges were damaged or destroyed in Logan County. In Lincoln County, at least 9 private bridges were either damaged or destroyed. This event was added to FEMA disaster number 1536.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 25, 8:09 PM EST, 3 hours 21 minutes earlier.

Area forecast discussion, Jul 25, 8:09 PM EST, 3 hours 21 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON WV
909 PM EDT SUN JUL 25 2004

.SHORT TERM (REST OF TONIGHT)...

SCATTERED SHOWERS AND STORMS HAVE DEVELOPED ON WESTERN MOUNTAIN
SLOPES AND HAVE DRIFTED SLOWLY NORTH AND WEST.  THESE SHOULD WANE
OVER THE NEXT COUPLE OF HOURS AS BOUNDARY LAYER STABILIZES.  MORE
ORGANIZED CLUSTER MOVING TOWARDS OUR NORTHEAST KENTUCKY
COUNTIES...PUTTING OUT A LOT OF LIGHTNING.

UPPED POP GRIDS FOR A FEW HOURS IN WESTERN COUNTIES NEAR APPROACHING
CLUSTER...WHICH SHOULD ALSO CONTINUE TO LOSE STRENGTH.  UPPED SKY
GRIDS FIRST TWO PERIODS...FOR ISC CONCERNS AS WELL AS SATELLITE
TRENDS. MINOR TWEAKS TO HOURLY T/TD GRIDS...OVERNIGHT LOWS LOOK
REASONABLE.

&&

.PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 748 PM EDT SUN JUL 25 2004

AVIATION...

KEEPING THINGS IN THE VFR CATEGORY THIS EVENING.  ISOLATED
CONVECTION OVER AREA SHOULD DISSIPATE QUICKLY AFTER SUNSET.  HELD
BACK ONSET OF GENERAL SHRA ACTIVITY A BIT...ESPECIALLY IN THE WEST.
CONVECTIVE COMPLEXES TO SW OF AREA ARE LIKELY ROBBING MOISTURE AND
ENERGY FROM ACTIVITY OVER OHIO.  STILL...EXPECT CONDITIONS TO SLOWLY
DETERIORATE TOWARDS MVFR LEVELS OVERNIGHT AND REMAIN IN THAT GENERAL
VICINITY MONDAY. IFR CONDITIONS COULD BE MET FROM TIME TO TIME IN
HEAVIER SHRA/TSRA BUT DID NOT INCLUDE THIS POSSIBILITY IN THIS ROUND
OF TAFS.

PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 345 PM EDT SUN JUL 25 2004

SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)...

MODELS CONTINUE THE TREND OF AN UPPER LOW AND ASSOCIATED COLD FRONT
OVER THE MISSISSIPPI VALLEY SLOWLY MOVING EASTWARD THIS PERIOD. AN
INVERTED SURFACE TROUGH SETTING UP ALONG THE OHIO RIVER WILL BE THE MAIN
FOCUS FOR PRECIP TONIGHT AND MONDAY AS A SERIES OF UPPER LEVEL
DISTURBANCES LIFT OUT AHEAD OF THE MAIN UPPER LOW AND OVER THIS
SURFACE BOUNDARY. DESPITE MARGINAL INSTABILITY...WITH PWS
APPROACHING 2 INCHES AND THE BOUNDARY SETTING UP PARALLEL TO THE
UPPER FLOW...WE WILL MONITOR THE POTENTIAL FOR TRAINING CONVECTION
OVER SOUTHEAST OHIO AND NORTHWESTERN WEST VIRGINIA LATER TONIGHT AND
MONDAY. WILL ISSUE AN HWO TO CALL ATTENTION TO THIS FOR NOW. THIS
BOUNDARY WILL TEND TO DRIFT NORTHWARD WEST LATER MONDAY AS THE UPPER
SYSTEM AND COLD FRONT APPROACH...BUT THERE WILL STILL BE A GOOD
CHANCE OF CONVECTION MONDAY NIGHT AS UPPER LEVEL DISTURBANCES
CONTINUE IN THE VERY SOUPY AIRMASS.

THE TREND IN THE MODELS HAS BEEN TO SLOW THE PROGRESS AND LIFT THE
UPPER LOW MORE TO THE NORTHEAST THROUGH THE GREAT LAKES AND THEN
ACROSS NEW ENGLAND BY WEDNESDAY MORNING...AS AN UPPER RIDGE OVER THE
WESTERN ATLANTIC REMAINS STRONG. THE ETA IS THE SLOWEST AND
WEAKEST...WITH THE FRONT NOT MAKING IT THROUGH UNTIL LATE TUESDAY
NIGHT...WHILE THE GFS MOVES THE FRONT ACROSS EARLIER TUESDAY. IN ANY
CASE...BOTH MODELS HAVE GOOD MID-HIGH LEVEL DRYING BY TUESDAY
EVENING AS THE UPPER SYSTEM SWINGS THROUGH...WHICH WILL END THE MORE
IMPORTANT PRECIP TUESDAY EVENING. HAVE DECIDED TO GO WITH THE ETA
AND CARRY HIGH POPS TUESDAY BEFORE TAPERING OFF FROM WEST TO EAST
LATER IN THE AFTERNOON AND EVENING.

PREFER A BLEND OF THE COOLER MAV AND WARMER ETA TEMPERATURE GUIDANCE
FOR MAX TEMPS...WITH CLOUD COVER AND CONVECTION BEING THE MAIN FACTOR.

PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 1140 AM EDT SUN JUL 25 2004

LONG TERM (WEDNESDAY THROUGH SUNDAY)...

RIDGING BEHIND WAVE AND ASSOCIATED FRONTAL PASSAGE WEDNESDAY. FRONT
WILL DO LITTLE TO CHANGE TEMPERATURES AS THE LOW PULLS NORTH AND
UPPER FLOW BASICALLY REMAINS SOUTHERLY.  THIS WILL MEAN LITTLE
CHANGE TO THE SUMMERTIME TEMPERATURES. WHILE HIGH PRESSURE WILL
DOMINATE FOR A COUPLE OF DAYS THE STRONG SOUTHEAST FLOW WILL KEEP
MOISTURE AND A SLIGHT CHANCE OF SHOWERS ALONG THE EASTERN SLOPES.
BY THE WEEKEND MOISTURE WILL RIDE IN ON THE SOUTHERLY FLOW.
INSTABILITY...ESPECIALLY IN THE AFTERNOONS...WILL INCREASE BRINGING
A THREAT OF SHOWERS AND THUNDERSTORMS.
&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.
&&

AVIATION...CL
SHORT TERM...CL
LONG TERM...AAR
Hazardous weather outlook, Jul 25, 3:00 PM EST, 8 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
400 PM EDT SUN JUL 25 2004

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-260911-
ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-
CABELL WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-
FAYETTE WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-
JACKSON OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-
LOGAN WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH-
NICHOLAS WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-
RANDOLPH WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-
VINTON OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-
WYOMING WV-
400 PM EDT SUN JUL 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...
NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

THERE IS A POTENTIAL FOR HEAVY RAIN LATER TONIGHT AND MONDAY OVER
SOUTHEAST OHIO AND NORTHWESTERN WEST VIRGINIA. NO FLOOD WATCHES HAVE
BEEN ISSUED AT THIS TIME...AS STRONG CONVECTION OVER TENNESSEE MAY
INHIBIT STRONGER CONVECTION OVER OUR REGION. WE WILL CONTINUE TO
MONITOR THE SITUATION.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jul 25, 7:43 PM EST, 3 hours 47 minutes before
KYZ102-105-260145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
843 PM EDT SUN JUL 25 2004

AT 843 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A LINE OF
STRONG THUNDERSTORMS IN MORGAN COUNTY KENTUCKY...MOVING NORTHEAST
AT 25 MPH.

SOME LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...BLAINE...
GRAYSON...GRAYSON LAKE STATE PARK...OLIVE HILL...YATESVILLE LAKE
STATE PARK...DENTON...MARTHA AND WEBBVILLE.

RADAR INDICATED THAT HEAVY RAIN AND GUSTY WINDS ARE POSSIBLE FROM
THE THUNDERSTORMS. ALSO WATCH OUT FOR NUMEROUS CLOUD TO GROUND
LIGHTNING STRIKES.

TAKE COVER WHEN THESE STORMS APPROACH. PLEASE REPORT HAIL OR STRONG
WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL
FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

CL
Special weather statement, Jul 25, 8:28 PM EST, 3 hours 2 minutes before
WVZ015-260215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
928 PM EDT SUN JUL 25 2004

AT 928 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A STRONG
THUNDERSTORM 10 MILES NORTH OF MADISON...MOVING NORTH AT 10 MPH.

SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...CHARLESTON...
CROSS LANES...DUNBAR...INSTITUTE...SOUTH CHARLESTON...ST. ALBANS AND
TORNADO.

RADAR INDICATED THAT HEAVY RAIN AND GUSTY WINDS ARE POSSIBLE FROM
THSI THUNDERSTORM. THIS STORM MAY PRODUCE ONE HALF TO ONE INCH OF
RAIN PER HOUR AS IT MOVES NORTH. ALSO...WATCH OUT FOR OCCASIONAL
CLOUD TO GROUND LIGHTNING STRIKES.

TAKE COVER WHEN THIS STORM APPROACHES. PLEASE REPORT HAIL OR STRONG
WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL
FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

CL
Special weather statement, Jul 25, 9:37 PM EST, 1 hour 53 minutes before
KYZ103-OHZ087-WVZ005-006-260330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1037 PM EDT SUN JUL 25 2004

AT 1037 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A LINE OF
STRONG THUNDERSTORM ACROSS NORTHEASTERN KENTUCKY...MOVING NORTHEAST
AT 15 MPH.

SOME LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
ASHLAND...IRONTON...BARBOURSVILLE...BEECH FORK STATE
PARK...HUNTINGTON...KENOVA...AND WAYNE.

RADAR INDICATED THAT HEAVY RAIN IS POSSIBLE FROM THE THUNDERSTORMS.
RAINFALL RATES MAY EXCEED ONE INCH PER HOUR.  ALSO...WATCH OUT FOR
NUMEROUS CLOUD TO GROUND LIGHTNING STRIKES...AND POSSIBLY GUSTY
WINDS AND SMALL HAIL.

TAKE COVER AS THESE STORMS APPROACH. PLEASE REPORT HAIL OR STRONG
WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL
FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

CL

The radar

The Charleston,WV radar (KRLX), 34 km away, was scanning. The volume nearest the first event began at 04:29 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Lincoln

When
July 25, 11:30 PM EST to July 26, 2:00 AM EST
Where
Lincoln County, Harts
Property damage
$200,000
Reported by
EMERGENCY MANAGER
Coordinates
38.175, -82.070 (the zone’s center; the record gives no point)

Flash Flood, Logan

When
July 25, 11:30 PM EST to July 26, 2:00 AM EST
Where
Logan County, Shively
Property damage
$500,000
Reported by
EMERGENCY MANAGER
Coordinates
37.832, -81.935 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2004Every state in 2004This day in weather historyWarnings in West Virginia, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5411415, 5411416.